Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 124, NWS St. Louis, MO

June 4, 1999Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 4, 1999, 6:28 PM CDT for Madison County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 6:28 PM CDT (23:28 UTC)
Expired
Jun 4, 1999, 7:30 PM CDT
In force
62 min
Issued by
NWS St. Louis, MO
Area
Whole counties

County Madison County, IL

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:35 PM CDTThunderstorm Wind 55Godfrey, IL
Jun 4, 6:40 PM CDTThunderstorm Wind 55Edwardsville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 042327
SVRSTL
ILC005-051-119-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTHWESTERN ILLINOIS
  FAYETTE COUNTY IN SOUTHWESTERN ILLINOIS
  MADISON COUNTY ILLINOIS IN SOUTHWESTERN ILLINOIS

* UNTIL 730 PM CDT

* AT 625 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 15 MILES NORTH OF VANDALIA TO 5 MILES
  SOUTH OF CARLINVILLE... MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  EDWARDSVILLE
  GREENVILLE
  VANDALIA

THIS LINE OF STORMS HAS PRODUCED WINDS IN EXCESS OF 60 MPH AND HAIL
UP TO 1 INCH IN DIAMETER

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR ~YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

RP/TRUETT


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:18 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 4, 3:18 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT FRI JUN 4 1999

MAIN FCST PROBLEM: TEMPS AND PCPN...IF ANY...

ALL MODELS INITIALIZED SIMILARLY THIS MORNING WITH RESPECT TO
1200Z WV IMAGE. MODELS DIFFER MAINLY IN TIMING OF EJECTING DEEP
500MB TROF NEWD AS AN OPEN WAVE. ETA SLOWEST WITH THE SHRT WV
WHILE NGM THE FASTEST...AVN VERY CLOSE TO ETA SOLN. WILL GIVE
THE NOD TO THE SLOWER ETA/AVN SOLNS SINCE DEEP LOW WILL PROBLY
BE SLOW TO MOVE OUT INITIALLY.

ANYWAY ALL MODELS AGREE WITH BUILDING 500MB HTS ACROSS MO DURG THE
NEXT 24 TO 36 HRS. THIS WILL LEAD TO STRENGTHENING MID-LEVEL CAP AND
SUPPRESSING TSTM DVLPMNT THRU SUN AM.

LATEST SFC ANALYSIS HAD WARM FNT WELL TO THE NORTH OF THE CWA.
OUTFLOW FROM TSTM COMPLEX OVER IA HAD PUSHED INTO NORTHERN MO. DWPTS
IN THE LOWER 70S QUITE COMMON THRU THE AREA WITH TEMPS IN THE MID TO
UPPER 80S. THE AIRMASS WAS UNSTABLE BUT DESPITE THIS...A CAP AROUND
850MBS WAS PREVENTING CONVCTN FROM FIRING OVER THE AREA...WITH THE
EXCEPTION OF SOME CU. AFTN TEMPS WOULD HAVE TO REACH AT LEAST 92 DEG
BEFORE LFC REACHED. THE EXECPTION IS OVER THE EXTREME NRN COUNTIES OF
MORGAN...MILLER...AND MARIES. WILL PUT IN A 20 PCT POP FOR THOSE
COUNTIES. THIS IS DUE TO THE PSSBLTY OF OUTFLOW BOUNDARY BEING KICKED
SWD FROM TSTM COMPLEX ACROSS NERN MO. OUTFLOW BOUNDARY WOULD ADD
THE IMPETUS TO BREAKING CAP...IF THIS BOUNDARY OCCURS.

OTHERWISE WX CONDITIONS WILL BE SUMMERLIKE FOR THIS WEEKEND WITH
TEMPS IN THE UPPER 80S TO LOWER 90S AND LOWS NR 70. THE DEEP UPPER
LOW WILL BE KICKED NEWD TO THE NRN PLNS SAT NGT AND SUN. 500 HTS WILL
FALL SOMEWHAT ON SUNDAY BUT BELIEVE THAT CAP WILL BE TOO STG TO ALLOW
TSTM OVER THE WRN PTN OF CWA SAT NGT THRU SUN AM.

UPPER JET ASSOC WITH EJECTED 500MB SHRT WV WILL BE CNTRD OVER THE NRN
PLNS ON SUN...WITH RR QUAD OF JET AFFECTING SWRN MO. THIS WILL
PROVIDE A SOURCE FOR MID-LEVEL LIFT. 500HTS WILL CONT TO FALL BY SUN
EVE...IMPLYING SOME COOLING ALOFT AND AN EROSION OF CAP. SINCE SFC
BASED INSTAB WILL EXIST...THERE IS THE POSSIBILITY FOR TSTMS TO DVLP
LATE SUN AFTN OR SUN EVE. THE QUESTION IS...WILL THE CAP HOLD OR
NOT? WILL OPT TO LEAVE MENTION OF PCPN OUT OF THE FCST FOR SUN BUT
WILL MENTION FOR SUN NGT IN XTNDED FCST.

WENT A FEW DEGREES WARMER ON FWC AND FAN GUID ON TEMPS.

CCF
SGF UU 069/089 070/088 066 12-00-
JLN UU 070/092 070/089 068 12-00-

D.STEINMETZ

In the hours before

Special weather statement, Jun 4, 1:45 PM CDT, 4 hours 43 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026-
027-034>036-041-042-047>052-059>065-072>075-084-085-099-042200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT FRI JUN 4 1999

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY
OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.  DUE TO THE VERY
WARM AND HUMID AIR FUELING THESE STORMS...HAIL AND HIGH WINDS
MAY OCCUR WITH SOME OF THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BECOME NECESSARY...SO STORM SPOTTER GROUPS
AND EMERGENCY MANAGERS ARE URGED TO MONITOR WEATHER DEVELOPMENTS.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN ST LOUIS.  ARE$AS INCLUDED ARE PORTIONS OF
NORTHEAST...CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
WEST CENTRAL AND SOUTHWEST ILLINOIS.

TRUETT
Special weather statement, Jun 4, 2:55 PM CDT, 3 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026-
027-034>036-041-042-047>052-059>065-072>075-084-085-099-042200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT FRI JUN 4 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST
OF THIS AFTERNOON AND EVENING OVER PARTS OF NORTHEAST AND
EAST CENTRAL MISSOURI...AND ADJACENT AREAS OF WESTERN ILLINOIS.
THIS SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A
KIRKSVILLE...FULTON MISSOURI LINE.

THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS THIS AFTERNOON...AND MAY PUSH INTO EAST CENTRAL
MISSOURI AND PARTS OF SOUTHWEST ILLINOIS EARLY THIS EVENING.
DUE TO THE VERY WARM AND HUMID AIR FUELING THESE STORMS...HAIL
AND HIGH WINDS MAY OCCUR WITH SOME OF THE STRONGER STORMS.

A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN POSTED FOR NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS UNTIL 7 PM.  STORM SPOTTER GROUPS
IN EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS SHOULD REMAIN ALERT
FOR POSSIBLE SKYWARN ACTIVATION LATER THIS AFTERNOON OR EARLY THIS
EVENING.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF
NORTHEAST...CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
WEST CENTRAL AND SOUTHWEST ILLINOIS.

TRUETT
Special weather statement, Jun 4, 6:13 PM CDT, 15 minutes before
ILZ095-MOZ009-010-018-019-026-027-034-035-042-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT FRI JUN 4 1999

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THEZ
FOLLOWING COUNTIES...

IN ILLINOIS...

ADAMS

IN MISSOURI...

SCOTLAND        CLARK           KNOX            LEWIS
SHELBY          MARION          MONROE          RALLS
AUDRAIN

.END

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:30 PM CDTSevere Thunderstorm WarningLSXAdams, Brown65 min
Jun 4, 5:09 PM CDTSevere Thunderstorm WarningLSXPike61 min
Jun 4, 5:35 PM CDTTornado WarningLSXGreene50 min
Jun 4, 5:37 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery63 min
Jun 4, 6:28 PM CDTSevere Thunderstorm WarningLSXBond, Fayette62 min
Jun 4, 6:40 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery35 min
Jun 4, 6:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey60 min
Jun 4, 6:52 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair63 min
Jun 4, 6:52 PM CDTSevere Thunderstorm WarningLSXMarion63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.